stopping dialysis

  1. A 68 y.o. female in our LTC has made an informed decision to discontinue her 3X week dialysis treatments. We, of course, are supporting her and her difficult decision. I am assuming she will begin to have some confusion and edema. She is already oxygen dependent. I need to know what other physical problems she might encounter so I can get a jump on helping her through this.
    (Have already place scopolamine patches).
    Thanks for your input.
    •  
  2. 18 Comments

  3. by   renerian
    I have seen people go very quickly in a matter of days. Then I have seen people last weeks. Lots of edema if they continue to partake of fluids. Some people let go and eat and drink whatever they want and others stop.

    Won't be easy to see,

    renerian
  4. by   moonshadeau
    Confusion is can be another side effect to metabolic encephalopathy. I agree with renerian that they basically give up and let go, days to weeks after stopping.
  5. by   sunnygirl272
    SHEEE-IT...for the short time before she gets confused, encourage her to eat whatever she wants...every food she was craving....give'em to her!!!
  6. by   jnette
    Yes.. allow her to take full control her last days.

    She will become quite edematous, and SOB will be setting in bigtime, along with confusion.

    Very sad to watch..
  7. by   BadBird
    I have seen patients become extremely edematous, weeping edema from every needle stick, also jaundiced, some have constant diarrhea, confusion, extreme shortness of breath, pain just with simple turning. So sad, I hope your patient doesn't suffer too long.
  8. by   ktwlpn
    Originally posted by gomernurse
    A 68 y.o. female in our LTC has made an informed decision to discontinue her 3X week dialysis treatments. We, of course, are supporting her and her difficult decision. I am assuming she will begin to have some confusion and edema. She is already oxygen dependent. I need to know what other physical problems she might encounter so I can get a jump on helping her through this.
    (Have already place scopolamine patches).
    Thanks for your input.
    I have heard from a hospice nurse that morphine can be given via mini-neb and is very effective for the extreme sob....If you look into it and try it please let us know how it works.Bless her-she is a strong brave person...I admire her courage..Does she have family? How do they feel about her decision?
  9. by   kids
    My only suggestion is to get standing orders for PRN Ativan gtts and Roxanol (20mg/ml) gtts to have on hand.
  10. by   fab4fan
    Atropine gtts can be helpful in reducing secretions.

    It really depends: I worked hospice and some people had a hard time, others went into a coma and slipped away peacefully.

    Can your LTC get a hospice consult? This can get very complicated, and would best be managed by the people who do it day in day out.
  11. by   cargal
    I just saw a sad case like this, I work in hospice. Extreme agitation that was very upsetting to the daughter. I finally did a non verbal pain scale and even though the patient was not in pain, the scale showed she was very uncomfortable. Roxanol was the only med that made her comfortable. Ativan intensol and haldol intensol were not effective. Basically the daughter and I and the nursing staff agreed that whatever it took was what we would do.
    Have you made a hospice referral?
    Great advice from the other posters.
  12. by   mario_ragucci
    Wow, I can't thank you enough for this thread, because I work c renal PTs as a CNA. The new considerations/interventions received here are too many to list. Metabolic encephalopathy, edematous, scopolamine, morphine mini-neb, roxonal (20mg/ml) gtts.

    If I was end-stage renal, wanting to end my life respectfully, euthinasia would be my way, because, at this time in my life, I am afraid of being bound up to machines. It is so hard to emphatize with a person going through metabolic encephalopathy like this. All you can do is make them comfortable and in as much control of anything they could be. I would honor any desicion a person makes, and if it be to not interfere with their death, I would have first learned a great deal about that, from you! Allnurses.com is the source of great knowledge from great RN's who can communicate experience. Wow.
  13. by   gomernurse
    Thanks all. There is a hospice consult, but it frequently takes several days for them to take over. As we're big into palliative care for our folks, Roxanol and Ativan have been ordered. And this from an on call doc!!! I've been doing nursing for many moons, but this is my first brave soul to say 'screw dialysis'. Just wanted to have some first hand idea how to help her.
  14. by   psychonurse
    I admire your patient in many ways. To have the courage to stop all the suffering and hopefully slip into a coma and go to her maker peacefully. We had a patient not to long ago that went into status epilipticus(it is late and I am in the middle of some overtime so my spelling might not be the best) But he had other problems along with his kidney problems. But confusion is one of the biggest problems that I have seen with end stage renal failure.

close